The category of drugs referred to as opiates includes several different narcotics. But what they all have in common is that they are derived from the opium found in certain varieties of poppy flowers. Perhaps the most commonly recognized opiate is the street drug heroin, which is derived from the opiate morphine. Other widely used opiates include the prescription painkillers codeine, methadone, hydrocodone (Vicodin) and oxycodone (Oxycontin).
Just as opiates have a reputation for being addictive, they are also famous for causing terrible withdrawal symptoms. An addiction medicine specialist at Mercy Hospital Recovery Center in Maine was quoted in a recent USA Today article as saying that “[t]he experience of opiate withdrawal is the most painful and most difficult of any withdrawal syndrome. It’s hell. It’s physical, emotional, and spiritual hell.”
When you recognize this, it is easier to understand why your family member may be resistive to quitting opiates. Further, this viewpoint prepares you to provide better help to your loved one when he or she finally does take the steps to quit.
Opiate Withdrawal Symptoms
When encountering opiate withdrawal, your loved one may be about to go through a number of unpleasant withdrawal symptoms that may include:
- Sweating and goose bumps
- Runny nose
- Stomach cramps
- Nausea and vomiting
As uncomfortable and even tortuous these symptoms may be, they are rarely life-threatening. In most cases, they will begin within about a day of quitting. The most severe symptoms may persist for a few days, and lighter symptoms may last for a period of weeks.
Opiate Treatment Information
Opiate painkillers are exceedingly widespread across the United States. In fact, according to a Forbes Magazine article written in May of 2010,Vicodin alone was considered the most popular opiate prescription drug, prescribed over 128 million times over the course of one year.
Opiates are among the most widely used drugs in the county, both in terms of illicit abuse and medical use. According to statistics provided by the National Institute of Health, around 9 percent of the population engages in some type of abuse or nonmedical use of opiates at some point in their life. Given the fact that around 15,000 Americans now die every year from opiate painkiller overdose, the Center for Disease Control and Prevention has stated that the U.S. is currently in the grips of a “deadly epidemic” of prescription painkiller abuse.
The current prevalence of opiate abuse and addiction is astonishing, to say the least. The 2012 Monitoring the Future survey, published by the National Institute on Drug Abuse (NIDA), found that 12.2 percent of high school seniors admit to having abused prescription painkillers at some point in their lifetime. Another 7.9 percent report having abused painkillers in the past year, and 3 percent used the drugs in the past month.
Heroin use is not as common, with only 1.1 percent of 12th-graders admitting to having used it in their lives. NIDA’s 2011 National Survey on Drug Use and Health found that 1.6 percent of Americans aged 12 or older have used heroin in their lives. In light of the rates of heroin consumption and prescription painkiller abuse, there is a good chance that if you believe that a family member is using drugs, he or she may be using some type of opiate.
Signs of Opiate Abuse
There is no surefire method of diagnosing opiate abuse short of obtaining a confession from the user or through a test of blood, hair or urine. There are, however, certain indicators that you can watch for if you suspect that a loved one may be using this type of drug:
- Needle Marks - Heroin and prescription painkillers are very often injected intravenously (IV), since this route of administration makes it possible to experience a rapid and powerful high. As a result, opiate users often will be seen to have needle marks at the injection site. In many cases, the user will try to hide this by wearing long sleeves, even during hot weather.
- Drug Paraphernalia - In some cases, intravenous drug use is a relatively complicated and involved activity, so many users will snort or smoke opiate drugs. You may find among your loved one’s possessions that there are cut up straws or rolled up dollar bills, razor blades, small plastic bags, and glass or plastic viles for storing drugs. The user will normally have “reasons” for possessing such items, but you should not accept the excuse.
- Behavior Changes - As a consequence of the cycle of getting high and then coming down off of the high, an opiate user will often be observed to vacillate between periods of calmness or euphoria, and times when he or she is irritable or frantic. If the person is managing to keep a steady stream of the drug going at all times, however, there will be less of a roller coaster effect.
- Physiological Changes - Heroin and other opiates typically make a person feel lethargic, and he or she may sleep for exceedingly long periods. Even when awake, the person will tend to move slowly, as though the arms and legs feel very heavy. His or her speech may also be slurred and the person may experience inexplicable weight gain or weight loss, as well as an overall deterioration in health and personal appearance.
Opiate drugs are notoriously addictive. As an example of this, consider the fact that a chart published in the British Medical Journal The Lancet ranked heroin as being both the most dangerous and the most addictive drug of any kind. It is difficult to predict, however, how long it will take any person to get hooked. Some are able to engage in opiate abuse for a relatively long period, while others get addicted almost immediately. It is even possible to become addicted to painkillers, despite the fact that they are normally prescribed in doses low enough that they should not be habit forming and that they come in extended-release pills in order to avoid a sudden release of the substance into the bloodstream. The mechanism through which heroin and other opiates are addictive is easy to understand.
Opiates disrupt the normal chemical balance in the brain by causing a surplus of the neurotransmitter dopamine. This chemical is associated with feelings of pleasure, well-being and euphoria, so when someone began using opiates, he or she most likely felt sensations of extreme relaxation or pleasure. As time wears on, however, the brain learns to release less and less dopamine on its own, because it has gotten used to the presence of the opiate and the resultant spike in dopamine levels. Now, the user will crash and burn unless he or she gets a regular fix of the drug, since the brain will not be releasing its normal levels of dopamine. This is why opiates are so addictive, and it also accounts for the severity of withdrawal symptoms.
Even if your loved one will be fighting opiate withdrawal in a detox or rehab center, it is important for you to be there to provide support, since support is something that he or she will need. Prepare a plan ahead of time for the activities your loved one can use for distraction from the symptoms, the food and drink he or she may consume, and the actions you can take to prevent him or her from going out to get another fix. With perseverance, it is possible to overcome opiate withdrawal, and by doing so your loved one can get his or her life back. Contact us today for more information on opiate treatment.
National Institute on Health – http://www.nlm.nih.gov/medlineplus/prescriptiondrugabuse.html
Center for Disease Control and Prevention – http://www.cdc.gov/homeandrecreationalsafety/rxbrief/
Monitoring the Future: 2012 Study – http://teens.drugabuse.gov/drug-facts/prescription-drugs
The Lancet: British Medical Journal – http://www.thelancet.com/journals/lancet/article/PIIS0140-6736(10)60544-2/fulltext